Aa
A
A
Close
Avatar universal
Celexa withdrawal?
After a few months of bad headaches and strange body aches, my PCP put me on 10mg Celexa. Within two days I called telling him I was getting weird muscle spasms, twitching and pain sensations in my chest, arms and legs. He assured me this was not from the medicine (even though it's described in the side effects) and urged me to keep giving it a try. I did, for close to four weeks. I still felt awful so then - probably foolishly - stopped taking it cold turkey. In the time since, my anxiety has spiked, particularly in the morning/during the day, I get episodes of spiking blood pressure, feel like I have heart palpitations, still have random leg twitching and arm pain, and have trouble sleeping at night because when 4am rolls around my heart starts pounding! Am I still experiencing withdrawal even though I was on such a small dose for such a short time? My doctor now wants me to try Cymbalta, but I'm terrified to because I'm not sure he really understands what's going on here.
Cancel
2 Answers
Page 1 of 1
Avatar universal
Oh, and I should note the timeframe- Celexa was prescribed mid December 2016. I went off it in mid January 2017. It's obviously early March now.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Wait, let's back up here.  Were you suffering mental illness before being put on Celexa, or just pain?  It's also not a good idea to use drugs for mental illness with a regular doc -- anyone who's ever researched them or taken them knows they can cause muscle pain and spasms.  With a little more research anyone can learn one of the reasons they do this is they can interfere with the absorption of magnesium, and because serotonin, which they alter the body's use of, is involved in relaxing muscles and nerves.  As for withdrawal, it's very unlikely you would have that after such a short time on them, but these drugs are so individual in how they affect people anything is possible.  The way to find out is, go back on the drug at the last dose at which you felt fine.  If these new symptoms go away, then you know it's the cause, and taper off more slowly until you successfully quit the drug, which should be easy considering your short duration on it.  As for Cymbalta, it is used for pain relief in people with chronic long-term pain that cannot be diagnosed or treated properly, as with fibromyalgia, but if you think Celexa is hard to quit, well, don't read about Cymbalta.  But these kinds of meds don't treat whatever is causing your pain, they make you not care about it so much.  If you haven't exhausted every resource for finding out why you have headaches and body aches, including specialists and massage and chiropractors or osteopaths and acupuncture and changing how you're exercising etc. it's not time to give up and go on drugs that suppress rather than treat pain.  Also, Celexa and its close cousin Lexapro are well known for causing head pressure and other odd pressures, so it's an odd choice for a headache sufferer.  Have you ever tried meditation?  Got rid of my migraines.  At any rate, hope this helps you think this out.  And I think you need a new doctor.
Comment
Cancel
Comment
Avatar universal
I don't believe I was suffering any mental illness. After the headaches started in September, i was given a precautionary brain and neck MRI by a neurologist. The neck MRI was because I also started to get these spasms in my neck that would cause head pressure. Both came back clean, neurological exam clean. In the weeks that followed I started to develop tingling in my hands and feet, then searing/burning pain in random fingers. It was at that time my PCP prescribed the Celexa in December. I'll admit that life had gotten very stressful in the time leading up to this all this, and healthy anxiety didn't help. But as I mentioned, it's almost like the Celexa made it worse with the twitches and weird pains and other things. But since I've been off it, wow. My life is now upside down.
Comment
Cancel
Avatar universal
Oh and that's all I was on- 10mg for a little less than 4 weeks.
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Recent Activity
12940884 tn?1490982509
Blank
Belle313 commented on Belle313's status
May 26
495284 tn?1333897642
Blank
dominosarah commented on little sheepdoggies
May 25
242912 tn?1402547092
Blank
Jade59 commented on 3 Months
May 25
Blank
Mood Tracker
Track your mood over time
Start Tracking Now
Top Mood Disorders Answerers
Avatar universal
Blank
Arlington, VA
1551327 tn?1485434207
Blank
Tompkinsville, KY
1415482 tn?1459706314
Blank
Kingston, Jamaica
Depression Community Resources